Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1998, 4:40 PM CDT for Door County, Wisconsin. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1998, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 1, 1998, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Door County, WI
The radar
The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:55 PM CDT | Thunderstorm Wind 55 | Fish Creek, WI | |
| Sep 1, 5:05 PM CDT | Thunderstorm Wind 55 | Baileys Harbor, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS1 KGRB 012140 RRA SVRGRB WIC029-012245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 440 PM CDT TUE SEP 1 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOOR COUNTY IN NORTHEAST WISCONSIN * UNTIL 545 PM CDT * AT 439 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 5 MILES NORTH OF MARINETTE. MOVEMENT WAS EAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL BE NEAR... EGG HARBOR BY 455 PM FISH CREEK BY 455 PM PENINSULA STATE PARK BY 455 PM EPHRAIM BY 500 PM THESE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH AND DIME-SIZE HAIL. JKL/BRUSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM CDT, 55 minutes earlier.
Area forecast discussion, Sep 1, 3:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT TUE SEP 1 1998 MAIN FCST CONCERN TONIGHT ARE SCT -SHRA THIS EVENING AND MIN TEMPS. LATEST SFC ANALYSIS SHOWS SFC CLD FNT FROM NEAR MQT TO MSP. SFC FNT APPEARS TO BE PROGRESSING SLOWER THAN 18Z ETA/NGM FCST. 12Z RUC APPEARED TO HAVE BEST HANDLE ON SFC FRONTAL POSITION AT 18Z. SCT TSRA HAVE DEVELOPED ALONG AND AHD OF FNT OVER NORTH WI. LFQ OF UPPER-LEVEL JET ALSO FORECAST TO BE POSITIONED OVR NE WI THIS EVENING AND SHOULD PROVIDE ADDITIONAL SUPPORT FOR PRECIP INTO THE EARLY EVENING. LOW FREEZING LEVELS COMBINED WITH INCR WINDS ALOFT SHOULD BE SUFFICIENT FOR SVR CRITERIA HAIL WITH THE STRONGEST STORMS. FNT FCST TO PUSH OUT OF WI BY MIDNIGHT CLEARING SKIES. GUIDANCE MIN TEMPS LOOK REASONABLE. EB/JS
In the hours before
Special weather statement, Sep 1, 12:00 PM CDT, 4 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE SEP 1 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS AFTERNOON. FORECAST: WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE- HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM. DISCUSSION: A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE THIS AFTERNOON. HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT. SPOTTER ACTION: SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED. ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST. EB
Special weather statement, Sep 1, 12:00 PM CDT, 4 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE SEP 1 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS AFTERNOON. FORECAST: WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE- HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM. DISCUSSION: A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE THIS AFTERNOON. HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT. SPOTTER ACTION: SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED. ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST. EB
Local storm report, Sep 1, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT TUE SEP 1 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 15 W CRIVITZ WI WIND DAMAGE
09/01/98 MARINETTE TREES DOWN ON POWER LINES
0359 PM MIDDLE INLET WI WIND DAMAGE
09/01/98 MARINETTE POWER LINES DOWN
JKLLocal storm report, Sep 1, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT TUE SEP 1 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 15 W CRIVITZ WI WIND DAMAGE
09/01/98 MARINETTE TREES DOWN ON POWER LINES
0359 PM MIDDLE INLET WI WIND DAMAGE
09/01/98 MARINETTE POWER LINES DOWN
JKLLocal storm report, Sep 1, 4:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE SEP 1 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 4 E WAUSAU WI .75 INCH HAIL
09/01/98 MARATHON
JKLLocal storm report, Sep 1, 4:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE SEP 1 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 4 E WAUSAU WI .75 INCH HAIL
09/01/98 MARATHON
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:47 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 58 min |
| Sep 1, 3:32 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 43 min |
| Sep 1, 6:37 PM CDT | Severe Thunderstorm Warning | GRB | Kewaunee, Manitowoc | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.